The online version of this article (doi:10.1186/1752-1947-8-353) contains supplementary material, which is available to authorized users.
The authors declare that they have no competing interests.
APNA wrote the introduction, case description, table and corrected discussion of the manuscript, SJ wrote discussion and conclusions. Both authors read and approved the final manuscript.
Hypercalcemia is one of the most common metabolic abnormalities encountered in any form of malignancy. Hypocalcemia, however, is a rare manifestation, especially in cancers with bone involvement. Here we present a case of hypocalcemia in a patient with multiple myeloma that was refractory to treatment.
A 73-year-old African American woman recently diagnosed with multiple myeloma, presented with a 2-day history of fever, vomiting and hypocalcemia. Ten days prior to admission she received zoledronic acid, Velcade® (bortezomib), Revlimid® (lenalidomide) and dexamethasone. Treatment was started with intravenous antibiotics and calcium gluconate boluses. After 24 hours of treatment her calcium level became undetectable (<5mg/dL). Continuous intravenous calcium gluconate infusions in addition to boluses were started. She remained persistently hypocalcemic and eventually developed tonic–clonic seizures. Vitamin D levels were found to be low and intravenous paricalcitol was initiated, which improved her calcium level.
Underlying vitamin D deficiency can precipitate severe hypocalcemia in patients with multiple myeloma receiving bisphosphonates. This warrants baseline screening for vitamin D deficiency in these patients.
Authors’ original file for figure 113256_2014_3137_MOESM1_ESM.tif
Diel IJ, Bergner R, Grötz KA: Adverse effects of bisphosphonates: current issues. J Support Oncol. 2007, 5 (10): 475-482. PubMed
- Severe resistant hypocalcemia in multiple myeloma after zoledronic acid administration: a case report
Adrian P Noriega Aldave
- BioMed Central